Message Boards » General Diet and Weight Loss Help

TOPIC: Do antihistamines make/keep you fat?

 
Ic_disabled_photos
Topic has been inactive for 30 days or more and images have been disabled.
Display All Images
February 17, 2011 1:17 PM
I first heard about this when my brother was in his early 20's. He was close to 300lb.s and went to our local health center (Mayo Clinic) for his physical. He knew he'd be told that he needed to lose weight, he'd always been told this...anyway, while going through his med lists, his Dr noted that he took benadryl almost daily. He did this to help him sleep, something my Mom had pushed forever... His Dr. then told him for some (unknown at that time) reason, some antihistamines made it VERY hard for people to lose weight, and that he should try going without benadryl for a while and see if it helped. Well he quit taking it and the weight started to fall off. He's a large framed guy, but for the first time ever, he started to look big and strong instead of nearly obese.
Anyway, maybe maybe it's a genetic thing, but I've noticed I drop weight easier when I'm not taking antihistamines too...which sucks when you're allergic to dust, smoke, etc.
I'll attach an article I found that supports this idea below, plus mentions that Antipsychotic drugs do the same thing...but my question is, have you ever heard this idea before?
*edit to add, I work in research myself and find this to be a credible study, if you actually READ the article, some allergy drugs do NOT have this effect*
http://www.associatedcontent.com/article/555163/do_antipsychotic_drugs_and_antihistamines.html?cat=5
Edited by misssuperstitious On February 17, 2011 1:57 PM
  3523826
February 17, 2011 1:26 PM
I take Allegra - a prescription antihistamine, and I don't believe it has kept me from losing any weight.
  4592
February 17, 2011 1:29 PM
I've heard from one of my doctors that any type of over the counter medicine, like tylenol pm or benadryl, will cause you to crave more food. I have to take benadryl daily too and I've always wondered if that had something to do with it. I'll definately check out that atricle.
February 17, 2011 1:30 PM
Interesting because antihistamines can also have a diuretic side effect which would cause you to lose water and thus weight.
  4199174
February 17, 2011 2:20 PM
Yes, I've read that and heard other people say that their experience was similar.

ETA: Same abt the psychotropics as well.
Edited by runningneo122 On February 17, 2011 2:21 PM
  3489660
February 17, 2011 6:02 PM
Do you think inhalers could also be included? I've had to be on one for runners lung since December. I'm going to try my best to stay away from every medicine I can't absolutely function without...
  3523826
February 17, 2011 6:31 PM
It's all about the ingredients and not the transferral form.
  3489660
February 17, 2011 6:34 PM
Crap- I sometimes take benedryl to sleep at night and I take Prozac daily. It is difficult for me to lose weight, but it is more difficult for me to function without my Prozac:)
February 18, 2011 10:26 AM
QUOTE:

Do you think inhalers could also be included? I've had to be on one for runners lung since December. I'm going to try my best to stay away from every medicine I can't absolutely function without...


Some inhalers are streroids and those will cause you to feel more hungry and if you eat more well then...
  4199174
February 18, 2011 10:29 AM
QUOTE:

I first heard about this when my brother was in his early 20's. He was close to 300lb.s and went to our local health center (Mayo Clinic) for his physical. He knew he'd be told that he needed to lose weight, he'd always been told this...anyway, while going through his med lists, his Dr noted that he took benadryl almost daily. He did this to help him sleep, something my Mom had pushed forever... His Dr. then told him for some (unknown at that time) reason, some antihistamines made it VERY hard for people to lose weight, and that he should try going without benadryl for a while and see if it helped. Well he quit taking it and the weight started to fall off. He's a large framed guy, but for the first time ever, he started to look big and strong instead of nearly obese.
Anyway, maybe maybe it's a genetic thing, but I've noticed I drop weight easier when I'm not taking antihistamines too...which sucks when you're allergic to dust, smoke, etc.
I'll attach an article I found that supports this idea below, plus mentions that Antipsychotic drugs do the same thing...but my question is, have you ever heard this idea before?
*edit to add, I work in research myself and find this to be a credible study, if you actually READ the article, some allergy drugs do NOT have this effect*
http://www.associatedcontent.com/article/555163/do_antipsychotic_drugs_and_antihistamines.html?cat=5


antihistimines can increase hunger in some people from what i know.
February 18, 2011 5:28 PM
QUOTE:

QUOTE:

Do you think inhalers could also be included? I've had to be on one for runners lung since December. I'm going to try my best to stay away from every medicine I can't absolutely function without...


Some inhalers are streroids and those will cause you to feel more hungry and if you eat more well then...

That's what I was afraid of! I'm trying to wean myself off it, but I have bronchitis I'm also training for a marathon, so I have to run.
  3523826
February 18, 2011 5:29 PM
QUOTE:

QUOTE:

I first heard about this when my brother was in his early 20's. He was close to 300lb.s and went to our local health center (Mayo Clinic) for his physical. He knew he'd be told that he needed to lose weight, he'd always been told this...anyway, while going through his med lists, his Dr noted that he took benadryl almost daily. He did this to help him sleep, something my Mom had pushed forever... His Dr. then told him for some (unknown at that time) reason, some antihistamines made it VERY hard for people to lose weight, and that he should try going without benadryl for a while and see if it helped. Well he quit taking it and the weight started to fall off. He's a large framed guy, but for the first time ever, he started to look big and strong instead of nearly obese.
Anyway, maybe maybe it's a genetic thing, but I've noticed I drop weight easier when I'm not taking antihistamines too...which sucks when you're allergic to dust, smoke, etc.
I'll attach an article I found that supports this idea below, plus mentions that Antipsychotic drugs do the same thing...but my question is, have you ever heard this idea before?
*edit to add, I work in research myself and find this to be a credible study, if you actually READ the article, some allergy drugs do NOT have this effect*
http://www.associatedcontent.com/article/555163/do_antipsychotic_drugs_and_antihistamines.html?cat=5


antihistimines can increase hunger in some people from what i know.

Yep! that's exactly what the study says, anti depressants too, which really stinks because a lot of people must depend on both!
  3523826
February 18, 2011 5:41 PM
I know from when I worked for a vet that some antihistamines and sedatives (like diazepam - Valium) are used as appetite stimulants in cats. When my 18 year old kitty had advanced renal and heart failure, she was on Valium. The antihistamine (cyproheptadine - brand name Periactin) just made her fall asleep, even while she was sitting up. But on the Valium, she ate well. Especially chicken nuggets. She looooved chicken nuggets! laugh
  3240741
February 19, 2011 12:23 PM
QUOTE:

QUOTE:

QUOTE:

Do you think inhalers could also be included? I've had to be on one for runners lung since December. I'm going to try my best to stay away from every medicine I can't absolutely function without...


Some inhalers are streroids and those will cause you to feel more hungry and if you eat more well then...

That's what I was afraid of! I'm trying to wean myself off it, but I have bronchitis I'm also training for a marathon, so I have to run.


Talk with your doctor and see if you can be switched to a non-steroidal inhaler.
  4199174
February 19, 2011 1:53 PM
QUOTE:

QUOTE:

QUOTE:

QUOTE:

Do you think inhalers could also be included? I've had to be on one for runners lung since December. I'm going to try my best to stay away from every medicine I can't absolutely function without...


Some inhalers are streroids and those will cause you to feel more hungry and if you eat more well then...

That's what I was afraid of! I'm trying to wean myself off it, but I have bronchitis I'm also training for a marathon, so I have to run.


Talk with your doctor and see if you can be switched to a non-steroidal inhaler.

GREAT idea! Thanks!
  3523826

Reply

Message Boards » General Diet and Weight Loss Help

Posts by members, moderators and admins should not be considered medical advice and no guarantee is made against accuracy.